Alert archive / Wyoming / High Wind Watches in 2023
High Wind Watch 13, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Feb 7, 2023, 2:28 AM MST for 4 counties in Wyoming. It took effect at Feb 8, 2023, 3:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 7, 2023, 2:28 AM MST (09:28 UTC)
- In effect from
- Feb 8, 2023, 3:00 AM MST
- Expired
- Feb 7, 2023, 1:16 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500 WWUS75 KCYS 070928 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 228 AM MST Tue Feb 7 2023 WYZ110-080000- /O.NEW.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 228 AM MST Tue Feb 7 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills including Interstate 80 near Arlington and Elk Mountain. * WHEN...From early Wednesday morning through Wednesday evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ106-116-117-080000- /O.NEW.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 228 AM MST Tue Feb 7 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Central Laramie Range and Southwest Platte County including Interstate 25 near Bordeaux, and South Laramie Range and Foothills including Interstate 80 near Vedauwoo and Buford. * WHEN...From early Wednesday morning through Wednesday evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
266 WWUS75 KCYS 072016 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 116 PM MST Tue Feb 7 2023 WYZ106-110-081200- /O.UPG.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/ /O.NEW.KCYS.HW.W.0013.230208T0300Z-230209T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 116 PM MST Tue Feb 7 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM MST WEDNESDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From 8 PM this evening to 8 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ116-117-081200- /O.UPG.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/ /O.NEW.KCYS.HW.W.0013.230208T0900Z-230209T0300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 116 PM MST Tue Feb 7 2023 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM MST WEDNESDAY... * WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH expected. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...From 2 AM to 8 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 6, 4:37 PM MST, 9 hours 51 minutes earlier.
Area forecast discussion, Feb 6, 4:37 PM MST, 9 hours 51 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 437 PM MST Mon Feb 6 2023 .SHORT TERM...(This evening through Tuesday) Issued at 325 PM MST Mon Feb 6 2023 Light snow continues across the Interstate-25 corridor and eastward along Interstate-80 from the south Laramie Range to Kimball. Behind the front, winds remain strong, with gusts in the 25 to 40 MPH range. Winter Weather Advisory for the Sierra Madre still looks on track with AWOS stations from KDWX and KSAA reporting snow and visibility drops this afternoon. SNOTEL sites from around the mountains are also reporting precipitation accumulation. Hi-Res guidance is in good agreement with snow and winds tapering off this evening. Tuesday looks like a relatively uneventful day weather-wise with mostly sunny skies over the plains/lower elevations. Temperatures will start to trend warmer thanks to a weak upper-level ridge with highs ranging from the mid 20s in the west, to low 40s in the east. Luckily, the CWA will see a brief break from the high winds during the day. Unfortunately, the high winds make their return late Tuesday night through Wednesday ahead of a dynamic upper-level disturbance. As a result, steep low-level height and pressure gradients will develop. 800 to 700 mb winds will range from 50 to 60 kts over the wind prones, and even over central Laramie County, including the city of Cheyenne. Strong subsidence develops Wednesday morning which will mix these winds down to the surface. High Wind Warnings will likely be needed for the wind prones of Arlington/Elk Mountain, Bordeaux, south Laramie Range and adjacent foothills, and perhaps even central Laramie County. Winds will ease later Wednesday night as the upper-level disturbance drags a cold front through the CWA. This cold front will also bring a chance for precipitation Wednesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 325 PM MST Mon Feb 6 2023 Models in excellent agreement through the extended showing a possible high wind event across the eastern plains on Thursday and much warmer temperatures Friday and especially Saturday. Confidence is increasing with a potential Bora-type wind event late Wednesday night through Thursday. All models have trended higher with surface to 700mb winds with 700mb winds approaching 65 knots for most of southeast Wyoming along and east of Interstate 25 and western Nebraska. MOS Guidance and NBM 90th percentile winds show sustained winds of over 30+ knots on Thursday. 700 to 500mb subsidence remains strongest over and near the Cheyenne Ridge and Pine Ridge from Cheyenne to Sidney and from Douglas to Chadron respectively. Model soundings show good low level mixing and ample lapse rates through Thursday afternoon. Continued trending forecast towards a possible High Wind event Thursday for most areas east of the I-25 corridor with sustained winds over 35 MPH and gusts around 55 to 60 MPH. If these trends continue tonight and Tuesday, will likely need additional High Wind Watches for most of the eastern plains. Surface cold front will push south into Colorado later on Wednesday as the sharp upper level trough axis moves southeast across eastern Wyoming and western Nebraska/western Dakotas. Still not expecting a lot of precipitation with this feature, but ~6 inches of snow is possible for the higher mountains of southeast Wyoming. For the lower elevations, a dusting to 1 inch of snow is possible, similar to the event today but it will be quite a bit colder with some of the snow occurring at night...which may allow for the snow to accumulate on area roadways and pose some minor to locally moderate travel hazards. Thursday will be likely be very windy and cold with highs in the 20s across most of the forecast area, including western Nebraska. The winds will make it feel much colder however with wind chills around zero degrees to the low teens further east. For Friday and next weekend, all models show a high amplitude upper level ridge axis pushing into the western United States on Friday and into the Front Range on Saturday. Models are in much better agreement with the position of this ridge axis compared to 30 to 50 hours ago. Continued to trend temperatures higher on Saturday in areas with little or no lingering snow cover (Laramie Valley, I-25 corridor, lower North Platte River Valley), but still kept highs a few degrees below guidance and generally in the mid 40s to mid 50s, highest just east of the I-25 corridor. However, ridge axis will be quick to move out of the area on Sunday as it progresses eastward and weakens, with temperatures return to near or slightly below normal Sunday and next Monday. Models indicate another upper level trough digging south and attempting to form a closed low as the primary jet axis remains well north of the four corners region. At this time, it looks like this feature will stay well south of the Wyoming/Colorado border, so kept POP below 20 percent. Another Pacific storm system will be quick to follow as it pushes across the Pac NW coastline, with possibly more snow for southeast Wyoming/western Nebraska as we head into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 429 PM MST Mon Feb 6 2023 Wyoming TAFS...Satellite imagery shows gradually clearing skies from north to south through early this evening, with scattered to broken clouds around 5000 feet AGL eroding with skies becoming clear by mid evening. Relaxing surface pressure gradients will help gusty winds to 32 knots at Laramie and Cheyenne to decrease to 10 knots or less early this evening. Increasing pressure gradients will help gusty winds to redevelop at Rawlins and Cheyenne after mid morning Tuesday. Nebraska TAFS...Broken clouds from 5000 to 10000 feet late this afternoon will quickly erode from north to south with clear skies developing early in the evening. Relaxing surface pressure gradients will aid in decreasing gusty winds to 33 knots at Chadron, Scottsbluff and Sidney to winds near 10 knots by mid evening. && .FIRE WEATHER... Issued at 325 PM MST Mon Feb 6 2023 No fire weather concerns. Despite periods of windy conditions over the next several days, generally cooler temperatures will keep RHs well outside of critical thresholds. A few snow showers are likely today, possibly giving way to a low-end chance for measurable snow fall for some areas through this afternoon. Light mountain snow is expected to persist through this evening with around 2 to 4 inches of additional accumulation expected above 9k ft elevation, highest in the Sierra Madres. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Winter Weather Advisory until 11 PM MST this evening for WYZ112. NE...None. && SHORT TERM...SF LONG TERM...TJT AVIATION...RUBIN FIRE WEATHER...CLH
Hazardous weather outlook, Feb 6, 2:02 PM MST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 202 PM MST Mon Feb 6 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>111-113>119-072115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 202 PM MST Mon Feb 6 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered snow showers expected to continue through this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY High Winds possible Tuesday night into Wednesday for the wind prone areas of southeast Wyoming. Strong northerly winds possible on Thursday for the plains. .Spotter information statement... Spotter activation will not be needed. WYZ112-072115- Sierra Madre Range- 202 PM MST Mon Feb 6 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Snow will continue through the evening hours. Please refer to the Winter Weather Advisory in effect for more details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 6:48 PM MST | Special Weather Statement | CYS | Laramie | 42 min |
| Feb 6, 7:11 PM MST | Snow Squall Warning | CYS | Laramie | 34 min |
| Feb 7, 1:12 PM MST | Winter Weather Advisory | CYS | Albany, Carbon | 45 hr |
| Feb 7, 1:16 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 29 hr |
Nearby
High Wind Watches in Wyoming, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.